Virginia, 2007

Flash Flooding in Virginia, September 1, 2007

September 1, 2007 · NWS RNK · 2 events in 1 county or zone

Two to four inches of rain created flash flooding in Henry county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Two to four inches of rain created flash flooding in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 1, 12:10 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 1, 12:10 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 AM EDT SAT SEP 1 2007

.SYNOPSIS...
HIGH PRESSURE MOVING THROUGH THE LOWER GREAT LAKES WILL BE
SINKING INTO THE MIDDLE ATLANTIC THIS WEEKEND. A FEW WEAK
DISTURBANCES WILL ROUND ITS SOUTHERN PERIPHERY BY SUNDAY. A WEAK
COLD FRONT WILL STALL TO OUR NORTH BY EARLY NEXT WEEK...WITH HIGH
PRESSURE ACROSS THE LOWER GREAT LAKES SETTING UP THE NORTHEASTERLY
AND EASTERLY FLOW ONCE AGAIN BY MIDWEEK.

&&

.NEAR TERM /THROUGH TODAY/...
00Z SOUNDINGS AT RNK AND GSO SHOW ONLY WEAK INSTABILITY...WITH A
500 CAPE ABOVE THE COOLED BOUNDARY LAYER AT RNK...AND EVEN LOWER-
JUST 229 CAPE AT GSO. CONVECTION FIRED UP IN THE LOW LEVEL
CONVERGENCE BETWEEN NW FLOW ACROSS WV AND NE FLOW ALONG THE
APPLNS. THE SHOWERS/ ISOLD TSTMS HAVE FORMED UP INTO A BROKEN LINE
AT THIS TIME- CLOSE TO WHAT THE NAM HAS BEEN FCSTNG. MSAS AND LAPS
SHOW THE BEST INSTABILITY/LL CONVERGENCE RIGHT ALONG AND AHEAD OF
THE LINE...AND HAS BEEN STEADILY WEAKENING. MAIN CONCERN HAS BEEN
THE TRAINING OF STORMS AND SLOW MOVEMENT SOUTHWEST. HAVE HAD TO
ISSUE A FLOOD ADVISORY FOR ROCKBRIDGE...AND OTHER SMALLER AREAS
MAY ALSO HAVE MINOR FLOOD PROBLEMS. CURRENT THINKING IS THAT THE
LINE WILL MAKE A LITTLE MORE SOUTHWARD PROGRESS WHILE THE
SHOWERS/TSTMS CONTINUE TO GRADUALLY WEAKEN. I HAVE ADJUSTED THE
POPS ACCORDINGLY...AND HAVE HIGHER POPS ALONG WHERE THE LINE IS
INTO ABOUT 06Z...THEN DROP THEM OFF A LOT AT THAT POINT. FCST LOW
LOOK ON TRACK...AND I ONLY NEEDED MINOR ADJUSTMENTS TO HOURLY
TEMPS/DEWPOINTS AND WINDS.

FRONT WILL BE BOWING OVER THRU THE CWA OVERNIGHT BEFORE SLIDING INTO
NORTH CAROLINA EARLY SATURDAY. DECENT SURFACE HIGH WILL BUILD IN
FROM THE NORTH IN WAKE OF THE FRONT SAT ALLOWING ADVECTION OF
DRIER/COOLER AIR TO TAKE PLACE. HOWEVER BOUNDARY ALONG WITH
MOISTURE GRADIENT LIKELY TO GET STUCK OVER SW VA/NW NC WHERE WILL
NEED TO KEEP CHANCE POPS. SINCE INSTABILITY LOOKS LACKING PER NAM
IN EASTERLY FLOW WILL LIMIT TSRA CHANCES TO THE FAR SW. OTRW
CLEARING NORTHERN HALF UNDER NE FLOW AND SUBSIDENCE SLIDING
SOUTHWARD. AGAIN LIKE LOW TEMPS CLOSER TO WARMER MET MOS OVERNIGHT
AS GFS APPEARS TOO FAST WITH DRY AIR...WHILE WARMER MAV LIKELY
BETTER FOR HIGHS SATURDAY ESPCLY OUTSIDE OF CLOUD COVER.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
BROAD EASTERLY FLOW BRINGS MOISTURE AND A FEW DISTURBANCES FROM
THE CAROLINA COASTINE BY SUNDAY MORNING FOR SOME NC COUNTIES. OP
GFS IS AN OUTLIER IN REGARDS TO NORTHERN ADVANCE OF MEASURABLE
PRECIP NEAR TNB AND GEV. CONTINUED TREND OF CHC POPS AT MOST IN
THESE PARTS LATE SAT NIGHT AND FOR PART OF SUNDAY. GFS ENSEMBLES
DO NOT BRING QPF AS FAR NORTH...SO NOT OTT CONFIDENT IN FOLLOWING
THE SOLUTION OF ONLY ONE MODEL. THERE WILL BE MORE CLDS THOUGH AND
MAYBE SPRINKLES IN THE EXTREME SW. SOME COOLER MORNINGS ARE AHEAD
SAT NIGHT AND SUN NIGHT. COOLEST SHOULD BE SUNDAY NIGHT...AS FLOW
TURNS MORE SOUTHERLY AND WINDS ARE LIGHTER WITH THE HIGH PRESSURE
CELL DIRECTLY OVERHEAD. CLOULD SHIEDL MAY ALSO EXTEND INTO THE
ROA-BCB CORRIDOR ON SUNDAY...SO SATURDAY LOOKS LIKE THE BRIGHTER
DAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MOISTURE COMES BACK AROUND HIGH PRESSURE WITH RETURNING SW
FLOW...SO POP CHCS WILL SLOWLY INC FROM WEST TO EAST THROUGH THE
WEEK. HOWEVER...SW FLOW IS QUICKLY ABATED AS HIGH PRESSURE BUILDS
BEHIND A WEAK BOUNDARY PASSING TO OUR NORTH...ALLOWING NE FLOW
REGIME TO SETUP ONCE AGAIN TUESDAY INTO WEDNESDAY. ANY CHCS FOR
ELEVATED CONVECTION ON TUESDAY WILL BE PUSHED TO THE FAR SW BY
WEDNESDAY BECAUSE OF THE ABOVE. WEAKNESS AT H5 IN THE ARKLATEX
WILL PREVENT A RETURN INTIALLY TO 90S ACROSS THE BLUE
ATTM...BEST CHC FOR PRECIP WILL ARRIVE ON FRIDAY AS HIGH PRESSURE
LOOKS TO BE SHOVED OFF THE COAST.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SCT MVFR CONVECTION WILL CONTINUE OVERNIGHT AHEAD OF FRONTAL
BOUNDARY. FRONT SHOULD PUSH SOUTH OF THE REGION SATURDAY MORNING
FOLLOWED BY LIGHT N/NE FLOW AND DRIER ADVECTION ESPCLY OVER THE
NORTH LATE. HOWEVER...ONSHORE FLOW MAY CAUSE MVFR TYPE CIGS TO
DEVELOP EASTERN SITES AND OCNL IFR SE WVA WHERE FOG/STRATUS ARE
POSSIBLE LATE.

DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT
SATURDAY AND CONTINUE INTO SUNDAY. BLF/ROA MAY BE SLOW TO MIX OUT
SATURDAY AS THE BOUNDARY HANGS UP OVER NW NC. THUS LEAVING IN A MVFR
CLOUD LAYER THERE THRU AT LEAST MIDDAY. OTRW IMPROVING CONDITIONS TO
VFR CIGS ELSEWHERE WITH A DECENT AMOUNT OF HAZE AROUND PROMPTING
PERIODS OF MVFR VSBYS AT TIMES.

OTRW VFR EXPECTED EARLY NEXT WEEK OUTSIDE OF PATCHY MORNING
VALLEY FOG AND POSSIBLY AN ISOLATED TSRA OVER THE MOUNTAINS BY MID
WEEK.

&&

.EQUIPMENT...
COMMS PROBLEMS CONTINUE AT RDA SITE WITH THE RADAR BACK DOWN THIS
EVENING. REPAIR PARTS ARE ON ORDER. THE KFCX 88D RADAR MAY BE UP
AT TIMES TONIGHT. REFER TO ADJACENT RADARS KLWX...KRLX...KGSP AND
KRAX.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH/JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...KK/RCS
EQUIPMENT...JJ
Hazardous weather outlook, Aug 31, 2:37 AM EST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT FRI AUG 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 11:55 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EDT SAT SEP 1 2007

VAZ033-043-010600-
FRANKLIN VA-HENRY VA-
1255 AM EDT SAT SEP 1 2007

AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF MARTINSVILLE CITY...OR ABOUT
3 MILES NORTHWEST OF CHATMOSS...MOVING SOUTH AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MARTINSVILLE CITY AT 105 AM EDT...
CHATMOSS AT 110 AM EDT...AXTON AT 115 AM EDT...MARTINSVILLE
AIRPORT...HORSE PASTURE AT 125 AM EDT...SPENCER AT 130 AM EDT...

EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 300 AM.

STONEFIELD
Special weather statement, Sep 1, 12:53 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 AM EDT SAT SEP 1 2007

NCZ003-010700-
SURRY NC-
153 AM EDT SAT SEP 1 2007

AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF MOUNT AIRY...OR ABOUT OVER
TOAST...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...PINE RIDGE AT 205 AM EDT...WHITE PLAINS...WHITE PLAINS AT 210
AM EDT...ARARAT AT 215 AM EDT...BOTTOM AT 235 AM EDT...DOBSON...
FAIRVIEW AT 300 AM EDT...

EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 400 AM.

STONEFIELD

The radar

The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
September 1, 1:40 AM EST
Where
Henry County, 9 mi NE of Martinsville Airport
Cause
Heavy Rain
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
36.722, -79.755

Buildings were flooded on Memorial Boulevard and the 800 block of Forest Street Extension. Six residences were relocated to a motel.

Flash Flood, Henry

When
September 1, 2:40 AM EST
Where
Henry County, 9 mi NE of Martinsville Airport
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.722, -79.755

Several roads closed near Martinsville. A Pipe was washed out along Route 657. A car stalled driving through high water on Smith Lake Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60117, 60118.